Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 120, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2012, 10:18 PM CDT for Lyman County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 17, 2012, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:31 PM CDT | HAIL 1 | 6 Se Kennebec, SD | RESIDENT REPORTED INTERMITTENT QUARTER SIZED HAIL FALLING THROUGH DURATION OF STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
788
WUUS53 KABR 180318
SVRABR
SDC085-180400-
/O.NEW.KABR.SV.W.0120.120718T0318Z-120718T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF IDEAL...OR 19 MILES SOUTHEAST OF PRESHO...MOVING NORTH AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LYMAN COUNTY.
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 227 AND 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4369 9990 4368 9997 4370 10006 4391 10003
4385 9963 4373 9967 4373 9969 4374 9970
4371 9972 4369 9984 4367 9987
TIME...MOT...LOC 0318Z 189DEG 17KT 4370 9987
WIND...HAIL 60MPH 1.00IN
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:33 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 6:33 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 633 PM CDT TUE JUL 17 2012 .UPDATE... FORECAST APPEARS TO BE ON TRACK. CURRENTLY TWO AREAS OF SHOWERS AND THUNDERSTORMS ARE EVIDENT ON RADAR...ONE OVER THE BLACK HILLS AND ONE OVER NORTHERN NE/FAR SOUTHERN SD. MOVEMENT IS VERY SLOW AND AREAL EXPANSION IS EXPECTED ONLY WITH A REINFORCING SHORTWAVE CLOSER TO MIDNIGHT. CANNOT RULE OUT DEVELOPMENT OF AN ISOLATED SHOWER BEFORE THAT THIS EVENING SO WILL LEAVE POPS ALONE FOR NOW. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY MORNING A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE REST OF THE PERIOD. TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER WARM ADVECTION TAKES OVER LATE THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHRA/TSRA POSSIBLE ONCE AGAIN BUT CONFIDENCE IN AREAL COVERAGE AND EXACTLY WHERE THEY WILL FORM ARE IN QUESTION THIS EVENING. WILL KEEP VCTS MENTION AT THIS POINT AND ADJUST AS NEEDED. CURRENTLY STORMS ARE WELL WEST AND SOUTH OF TAF POINTS AND COVERAGE IS EXPANDING VERY SLOWLY. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT ALL TAF SITES EXCEPT MVFR IN HEAVIER SHOWERS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...TMT AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 11:24 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1124 AM CDT TUE JUL 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 41 min |
| Jul 17, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 39 min |
| Jul 18, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jul 18, 3:39 PM CDT | Heat Advisory | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.